Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 320, NWS Bismarck, ND

August 13, 2007Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2007, 8:45 AM CDT for Bottineau County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2007, 8:45 AM CDT (13:45 UTC)
Expired
Aug 13, 2007, 9:45 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-501 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 131345
SVRBIS
NDC009-131445-
/O.NEW.KBIS.SV.W.0320.070813T1345Z-070813T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
845 AM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 945 AM CDT

* AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ECKMAN...OR ABOUT
  27 MILES NORTHEAST OF MINOT...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL AND 8 MILES SOUTH OF NEWBURG AROUND 855 AM CDT...
  6 MILES SOUTH OF KRAMER AROUND 915 AM CDT...
  6 MILES SOUTH OF GARDENA AROUND 935 AM CDT...
  WILLOW CITY AND 6 MILES SOUTH OF OMEMEE AROUND 945 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4874 10115 4863 10118 4863 10107 4864 10039
      4855 10039 4856 10017 4871 10018

$$

AYD/HW
2 follow-up statements
000 
WWUS53 KBIS 131416
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
916 AM CDT MON AUG 13 2007

NDC009-131445-
/O.CON.KBIS.SV.W.0320.000000T0000Z-070813T1445Z/
BOTTINEAU ND-
916 AM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHEASTERN BOTTINEAU COUNTY...

AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO 
QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF 
WILLOW CITY...OR ABOUT 21 MILES SOUTH OF BOTTINEAU...MOVING EAST AT 
30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW CITY AROUND 925 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4855 10016 4863 10016 4864 10042 4855 10040

$$

NH/CH
000 
WWUS53 KBIS 131444
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
944 AM CDT MON AUG 13 2007

NDC009-131454-
/O.EXP.KBIS.SV.W.0320.000000T0000Z-070813T1445Z/
BOTTINEAU ND-
944 AM CDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOTTINEAU COUNTY
EXPIRES AT 945 AM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT MONDAY
AFTERNOON FOR EASTERN NORTH DAKOTA.

LAT...LON 4855 10016 4863 10016 4864 10042 4855 10040

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:50 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 13, 3:50 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CDT MON AUG 13 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST PROBLEM TODAY INVOLVES WHETHER FORCING MECHANISMS OVERCOME
A DEVELOPING THERMAL CAP. CURRENTLY A SURFACE LOW OVER EASTERN
MONTANA WITH UPPER LEVEL IMPULSES MOVING EASTWARD ACROSS
NORTHEASTERN MONTANA/SOUTHERN SASKATCHEWAN. THUNDERSTORMS HAVE
DEVELOPED RECENTLY NORTH OF GLASGOW...AND TRAJECTORY LOOKS LIKE IT
WILL SKIRT THE NORTHWESTERN COUNTIES OF NORTH DAKOTA THIS MORNING.
BOTH THE NAM AND GFS HAVE VORTICITY IMPULSES MOVING EASTWARD...AND
WILL LIKELY ADD SMALL POPS IN THE NORTH. MEANWHILE AT H850 THERE IS
A DEVELOPING LOW LEVEL JET OVER CENTRAL DAKOTAS WITH H850 LIFT IN
THE OMEGA FIELD...BUT MID LEVEL THERMAL CAP IS BUILDING FROM THE
WEST. I THINK STORMS HAVE THE BEST CHANCE OF KEEPING TOGETHER IN THE
NORTH WHERE THE CAP IS WEAKEST...BUT SATELLITE PICS SHOWING
INCREASING MID CLOUDS OVER CENTRAL NORTH DAKOTA. WILL KEEP
THUNDERSTORM CHANCES OVER ALL BUT THE FAR SOUTHWEST THIS MORNING.
HOWEVER...SURFACE LOW MOVES ACROSS THE STATE...AND BY NOON THE LOW
IS NEAR JAMESTOWN/DEVILS LAKE. WILL KEEP CHANCES NORTHEAST COUNTIES
- AGAIN WHERE CAP IS WEAKEST.

COOL DRY AIR MOVES IN BEHIND THE SURFACE LOW. A WEAK UPPER LEVEL
IMPULSE...RATHER CONSISTENT IN THE MODEL RUNS...CLIPS SOUTHWESTERN
NORTH DAKOTA TONIGHT. THUS WILL KEEP A SLIGHT CHANCE THERE TONIGHT.

ANOTHER REINFORCING SHOT OF COOL CANADIAN AIR MOVES INTO THE STATE
ON WEDNESDAY...AND WILL KEEP THE FORECAST DRY FOR NOW.

.LONG TERM...THURSDAY THROUGH MONDAY...
LITTLE CHANGE TO EXTENDED GRIDS EXCEPT TO DROP TEMPERATURES SOME
BEGINNING ON THURSDAY. BOTH GFS AND EURO MODELS KEEP RIDGE OVER
NORTHERN ROCKIES AND PLAINS WITH HUDSON BAY LOW DROPPING SEVERE
DEGREES OF LATITUDE TO THE SOUTH WHICH WILL BRING SLIGHTLY LOWER
THICKNESS OVER NORTHERN PLAINS AS WELL AS SLIGHTLY COOLER NORTHWEST
FLOW.

&&

.AVIATION...
ELEVATED CONVECTION DEVELOPING AHEAD OF LOW PRESSURE ALONG MONTANA
DAKOTA BORDER CAUSED BY WARM ADVECTION 80H-70H LEVEL AND LOW LEVEL
NOCTURAL JET. THIS WILL INCREASE FOR THE NEXT SEVERAL HOURS. SOME
TAFS WILL NEED ADDITION OF VCTS WHERE PRESENTLY FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE
&&

JV/HW
Hazardous weather outlook, Aug 13, 5:21 AM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT MON AUG 13 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
521 AM CDT MON AUG 13 2007 /421 AM MDT MON AUG 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING FOR NORTHERN AND
SOUTH CENTRAL COUNTIES. ALSO A SLIGHT CHANCE THIS AFTERNOON FOR
NORTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
NIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 13, 8:00 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 AM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             MOHALL                  48.77N 101.51W
08/13/2007  E1.75 INCH       RENVILLE           ND   PUBLIC

            PUBLIC REPORT RELAYED BY BROADCAST MEDIA. HAIL RANGED
            FROM PEA SIZE UP TO GOLF BALL SIZE.

&&

CS/HW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:38 AM CDTSevere Thunderstorm WarningBISBottineau, Renville67 min
Aug 13, 8:02 AM CDTSevere Thunderstorm WarningBISMcHenry58 min
Aug 13, 8:13 AM CDTSevere Thunderstorm WarningBISWard40 min
Aug 13, 8:58 AM CDTSevere Thunderstorm WarningBISMcHenry, Pierce62 min
Aug 13, 9:22 AM CDTSevere Thunderstorm WarningBISDickey, McIntosh53 min
Aug 13, 9:58 AM CDTSevere Thunderstorm WarningBISPierce32 min
Aug 13, 10:20 AM CDTSevere Thunderstorm WarningBISDickey25 min
Aug 13, 10:38 AM CDTSevere Thunderstorm WarningBISWells43 min
Aug 13, 11:28 AM CDTSevere Thunderstorm WarningBISFoster32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.